Doctors Lounge - Gynecology Answers
"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."
Forum Name: Gynecology
|40 Years Young - Tue May 26, 2009 2:48 pm||
I just turned 40, have had a normal menstrual cycle with missed periods here and there over the years. I have had a 28 day cycle, changing to a 31 to 33 day cycle, now I'm back on a 28 day cycle.
Anyway, I've notice in the last 2 years that I began to have brown to dark brown mucus discharges between my cycles which last about 2 to 4 days. Lately I've noticed an amonia like scent but when I discharge the brown mucus.
I'm in a relationship with no intercourse (my choice), I do not take any birth control pills, although when I was in my 20s I used ortho novum 28 for about 3 years, then I completely went off the pill and never used birth control there after.
I was pregenant once but I lost the pregrenancy 3 weeks into the first trimester, this occurred in my late twenties.
I'm fully aware that the signs maybe that I'm ovulating but I'm concerned that I maybe beginning phase of peri-menopause or menupause as well.
I hope that my eggs are still healthy because I would love to conceive a child.
Can you please provide me with an answer regarding the amonia scent? And what this may mean at my age?
Thank You! and please fogive my spelling errors.
|Debbie Miller, RN - Tue Jun 09, 2009 11:14 pm||
This could be a mild case of bacterial vaginosis that is causing the ammonia scent. It is nothing to be alarmed about but you should have it checked out in case you need treatment. This is caused by an imbalance of the normal pH balance. The lactobacilli disappear and are replaced with an overgrowth of other bacteria, resulting in a more alkaline environment, complete with differing odors.
Discharge is also common throughout a woman's life and these bacterial changes could affect this as well.
I would recommend a preconception visit with a gynecologist to evaluate your hormone levels and overall health. Good luck in your efforts to conceive.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.